Indiana, 2014Flooding in Indiana, February 22 to 25, 2014
February 22 to 25, 2014 · NWS IND · 2 events in 2 counties and zones
After a cold, snowy first half of the month, a major thaw occurred from the 18th through the 22nd and melted most of the snow cover in central and southern Indiana. The combination of frozen ground, rapid snowmelt and one quarter to three quarters inches of rain on the 20th caused widespread lowland flooding in central and southern Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $460,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a cold, snowy first half of the month, a major thaw occurred from the 18th through the 22nd and melted most of the snow cover in central and southern Indiana. The combination of frozen ground, rapid snowmelt and one quarter to three quarters inches of rain on the 20th caused widespread lowland flooding in central and southern Indiana. Flooding this February had an unusual feature typically not seen in Indiana; ice jams. Serious ice jam flooding developed along Wildcat Creek in the Lafayette area on the 21st. More than 20 residences were affected. Ice jam flooding also occurred in Huntington and other areas of northern Indiana. At times, ice jams on the Wabash River extended for 8 to more than 12 miles along portions of the Wabash River along and north of I-74.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 22, 2:31 PM EST, 5 minutes earlier.
Area forecast discussion, Feb 22, 2:31 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
231 PM EST SAT FEB 22 2014
.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 246 AM EST SAT FEB 22 2014
A WEAK UPPER LEVEL WEATHER DISTURBANCE WILL PUSH ACROSS INDIANA AND
THE SOUTHERN GREAT LAKES LATE TODAY THROUGH SUNDAY. THIS WILL RESULT
IN CHANCES FOR RAIN EARLY...AND LIGHT SNOW TONIGHT. IN THE WAKE OF
THIS SYSTEM...A MUCH COLDER AIR MASS WILL RETURN TO INDIANA
ASSOCIATED WITH COLD CANADIAN HIGH PRESSURE. THIS SYSTEM WILL BE
LINGERING ACROSS THE REGION THROUGH MUCH OF THE NEXT WORK WEEK
PROVIDING BELOW NORMAL TEMPERATURES.
&&
.NEAR TERM /TODAY/...
ISSUED AT 246 AM EST SAT FEB 22 2014
FEW CHANGES TO FORECAST FOR TODAY. MODELS SEEM TO BE IN CONSENSUS
WITH MOVING A WEAK UPPER LEVEL DISTURBANCE THROUGH THE AREA EARLIER
THAN EXPECTED...BEGINNING THIS AFTERNOON AND HAVING IT DROP SOUTH OF
THE FORECAST AREA BY SUNDAY MORNING. THICKNESSES/TEMPS INDICATE THAT
ANY PRECIPITATION WILL BEGIN IN THE FORM OF LIGHT RAIN...AND
GRADUALLY TRANSITION TO A RAIN/SNOW MIX AND THEN JUST PLAIN LIGHT
SNOW BY AFTER MIDNIGHT. PRECIPITATION LOOKS TO HOLD OFF UNTIL AFTER
18Z THIS AFTERNOON. AHEAD OF THIS SYSTEM SCT-BKN MID/HIGH LEVEL
CLOUDS EARLY THIS MORNING WILL BE ON THE INCREASE THROUGHOUT EARLY
TODAY. FAIRLY DECENT TEMP GRADIENT WILL BE SHAPING UP LATER THIS
AFTERNOON FOR FORECAST HIGHS IN THE MID 40S (NORTH) TO MID 50S
(SOUTH).
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ISSUED AT 246 AM EST SAT FEB 22 2014
AS MENTIONED ABOVE THIS EVENING/S PRECIPITATION WILL GRADUALLY BE
SHIFTING FROM RAIN TO RAIN/SNOW MIX TO FINALLY LIGHT SNOW LATE. SNOW
ACCUMULATIONS WILL BE LIGHT AND RANGE FROM AROUND HALF AN INCH TO
UPWARDS AN INCH BY SUNDAY MORNING. SOME LINGERING LIGHT SNOW MAY
CONTINUE ACROSS THE FAR SE COUNTIES SUNDAY MORNING HOWEVER FORECAST
LOOKS DRY FOR THE REST OF THE DAY AS VERY COLD HIGH PRESSURE BEGINS
BUILDING BACK OVER THE REGION. GOOD COLD AIR ADVECTION LOOKS TO BE
IN PLACE ON SUNDAY AND WILL TREND HIGHS AT OR BELOW MAVMOS VALUES.
TEMPERATURES WILL BEGIN THEIR PLUNGE BACK TOWARD COLDER THAN NORMAL
VALUES DURING THIS PERIOD WITH LOWS GETTING DOWN INTO THE TEENS BOTH
SUNDAY AND MONDAY NIGHTS. ANOTHER WEAK DISTURBANCE WILL APPROACH THE
AREA ON MONDAY AND COULD BRING ANOTHER QUICK SHOT OF SNOW SHOWERS TO
THE AREA MONDAY NIGHT. ACCUMULATIONS LOOK NIL TO LIGHT AT THIS TIME.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 230 PM EST SAT FEB 22 2014
BROAD CANADIAN HIGH PRESSURE WILL CONTROL THE WEATHER OVER CENTRAL INDIANA
FOR THE LONG TERM PORTION OF THE FORECAST. THIS SHOULD BRING DRY
CONDITIONS AND BELOW NORMAL TEMPERATURES TO THE AREA WITH THE COOLEST
DAY BEING WEDNESDAY WHERE HIGHS ARE IN THE MID TEENS NORTH TO MID
20S SOUTH. WIND CHILLS BELOW ZERO ARE POSSIBLE WEDNESDAY MORNING AND
THURSDAY MORNING.
&&
.AVIATION /DISCUSSION FOR 221800Z TAF ISSUANCE/...
ISSUED AT 1212 PM EST SAT FEB 22 2014
A STALLED FRONT OVER THE SITES WILL SLOWLY BEGIN TO SINK SOUTH
THROUGH THE SITES AS A COLD FRONT THIS EVENING AND TONIGHT. SNOW IS
LOOKING INCREASINGLY LIKELY AT KLAF WITH A BAND OF SNOW SETTING UP
SOMEWHERE ACROSS THE NORTH. MOS GUIDANCE DOES NOT APPEAR TO BE
PICKING UP ON THIS POTENTIAL BUT MODELS ESPECIALLY SHORT RANGE ONES
ARE. DEPENDING UPON WHERE THE BAND SETS UP KLAF COULD SEE A FEW
HOURS OF MODERATE TO HEAVY SNOW WITH POOR FLYING CONDITIONS. HOWEVER
IF THE BAND SETS UP TO THE NORTH OR SOUTH OF THE SITE ONLY LIGHT
SNOW EXPECTED WITH MVFR CONDITIONS. AT THIS POINT WILL GO WITH
PREVAILING MVFR AND TEMPO IN A FEW HOURS OF IFR. THINK ONSET OF
PRECIP AT KLAF COULD BE RAIN BUT THINK THIS WILL BE VERY SHORTLIVED
AS EVAPORATIVE COOLING SHOULD GET THE COLUMN BELOW FREEZING RATHER
QUICKLY.
FOR THE OTHER SITES...HIGH UNCERTAINTY ON HOW MUCH OF THE SNOW BAND
WILL REMAIN BY THE TIME IT MOVES SOUTH ENOUGH TO REACH THEM. WILL GO
WITH A PERIOD OF MVFR CEILINGS AND VISIBILITIES WITH SNOW AT KHUF
AND KIND DURING THE OVERNIGHT AND KEEP KBMG VFR THROUGH THE PERIOD.
COULD SEE A MIX OF RAIN AND SNOW AT KHUF AND KIND BUT AGAIN WITH
SOME DRY AIR IN THE SOUNDINGS THINK EVAPORATIVE COOLING WOULD BRING
CHANGEOVER FAIRLY QUICKLY SO MAY NOT INCLUDE ANY RAIN IN THE
FORECAST. WINDS WILL BE FAIRLY VARIABLE THROUGH THE PERIOD WITH THE
FRONT MOVING THROUGH VERY SLOWLY BUT ARE LIKELY TO REMAIN BELOW 8
KTS THROUGHOUT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....CP
AVIATION...CP
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Feb 22, 3:18 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 AM EST SAT FEB 22 2014
INZ021-028>031-035>049-051>057-060>065-067>072-230830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
318 AM EST SAT FEB 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: POSSIBLE RAIN SNOW MIX MAY DEVELOP THIS EVENING AND THEN
LIGHT SNOW LATE TONIGHT. FLOODING WILL CONTINUE ESPECIALLY IN LOW LYING AREAS.
HAZARDS: SLICK ROADS WITH ANY SNOW. AROUND AN INCH SNOW
ACCUMULATION POSSIBLE. FLOODING AND POTENTIAL FOR ICE JAM
FLOODING.
TIMING: SNOW THIS EVENING THROUGH TONIGHT. FLOODING ONGOING.
DISCUSSION: A WEAK UPPER LEVEL WEATHER DISTURBANCE WILL PUSH ACROSS INDIANA AND
THE SOUTHERN GREAT LAKES LATE TODAY THROUGH SUNDAY. THIS WILL RESULT
IN CHANCES FOR RAIN EARLY...AND LIGHT SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: RIVER FLOODING WILL BE A PROBLEM THROUGH THE PERIOD.
SNOW IS POSSIBLE MONDAY AFTERNOON AND NIGHT AND AGAIN ON TUESDAY
NIGHT BUT ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
DISCUSSION: A MUCH COLDER AIR MASS WILL RETURN TO INDIANA
ASSOCIATED WITH COLD CANADIAN HIGH PRESSURE. THIS SYSTEM WILL BE
LINGERING ACROSS THE REGION THROUGH MUCH OF THE NEXT WORK WEEK
PROVIDING BELOW NORMAL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
SMF
Flood, Tippecanoe
- When
- February 22, 2:36 PM EST to February 25, 12:00 PM EST
- Where
- Tippecanoe County, 1.71 mi NNE of Welborn Arpt to 1.21 mi ENE of Welborn Arpt
- Cause
- Ice Jam
- Property damage
- $450,000
- Reported by
- State Official
- Coordinates
- 40.472, -86.865
On Saturday, February 22nd at 2:36 PM EST, an ice jam broke, began to move downstream, and continued to flow for 20 minutes. Then it stopped. This movement caused some of the ice to flow into the Barton Beach Road area. The ice that moved into this area created damage to homes along Wildcat Creek. After the ice stopped, water began to flood the Conservation Club Road area and covered the roadway trapping 100+ people and 50+ vehicles in the Legacy Sports complex. People and vehicles had to be evacuated out of the back side of Conservation Club Road through the old gravel pit to safety.
The ice jam broke a second time Saturday night and moved downstream to the bend just past all the housing on Barton Beach Road. As this ice moved, a large quantity flowed into the Barton Beach Road area causing a great deal of damage to the property along the Wildcat. Some of the damage is significant to homes and roadways. This includes 2 homes having partial collapse of the foundations and washing away of the ground leaving a washout about 10 feet deep and part of the homes were hanging in mid-air. Portions of blacktop roads were washed out as well. Most homes were reported to be not structurally stable.
Flood, Jackson
- When
- February 22, 4:00 PM EST to 6:00 PM EST
- Where
- Jackson County, 1.11 mi W of Retreat to 1.18 mi W of Retreat
- Cause
- Heavy Rain / Snow Melt
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.822, -85.870
Fox 59, WXIN, reported that Indiana Conservation Officers rescued a 43-year-old Crothersville woman from the roof of her vehicle Saturday the 22nd after she drove through flood waters in Jackson County. She was safely removed from the roof of her vehicle and later transported to Schneck Memorial Hospital where she was treated for possible hypothermia. This occurred along County Road 400 South, just outside of Crothersville, where the driver's Chevy pickup had stalled in flood waters. Though their efforts were hampered by intermittent flood waters in the area, conservation officers deployed their airboat and were able to rescue Hilton from the roof of her vehicle.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Montana, February 22 to 24, 20144 deaths · 3 injured · 8 events
- Winter Storm in Montana, February 22 to 25, 20141 death · 21 events
- Winter Storm in Wyoming, February 22 to 23, 201412 events
- Winter Weather in Wyoming, February 22 to 23, 20147 events
- Flooding in Indiana, February 22 to 28, 2014$4,000 · 6 events
- Heavy Snow and Winter Weather in Washington, February 22 to 25, 20146 events
- Winter Storm in Nebraska, February 22 to 23, 20145 events
- Winter Storm in Nebraska, February 22 to 23, 20145 events
- Heavy Snow and Winter Weather in Nebraska, February 22 to 23, 20145 events
- Winter Weather in Idaho, February 22 to 25, 20143 events
- Winter Storm in Colorado, February 22 to 23, 20143 events
- Heavy Snow in Washington, February 22 to 23, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504386, 504387.